Ohio, 2020

Damaging Winds in Ohio, June 4, 2020

June 4, 2020 · NWS PBZ · 7 events in 5 counties and zones

A crossing shortwave trough, as well as a remnant mesoscale convective vortex from convection the previous night, acted as a trigger for another round of severe thunderstorms on the 4th of June. Surface-based CAPE of 1500-2000 J/kg and deep-layer shear of 30-40 knots set up the region for organized severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing shortwave trough, as well as a remnant mesoscale convective vortex from convection the previous night, acted as a trigger for another round of severe thunderstorms on the 4th of June. Surface-based CAPE of 1500-2000 J/kg and deep-layer shear of 30-40 knots set up the region for organized severe weather. Storms initiated in central Ohio around midday and then congealed into a line which swept across the upper Ohio Valley through the middle to late afternoon hours. Severe weather reports were mainly limited to tree and power line damage, with only a few reports of damage to structures and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 12:21 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 4, 12:21 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
121 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Showers and thunderstorms, a few of them possibly severe, will
continue into the evening in a warm and humid air mass. Rain chances
will continue through Saturday, when a cold frontal passage occurs.
Dry weather is then forecast for Sunday and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...Severe Thunderstorm Watch 249 was issued across the majority
of the CWA soon after this discussion was sent. The thinking remains
the same overall.

Previous...

The old boundary which lay across the area this morning is inching
northward this afternoon as warm, moist southwest flow continues.
Showers and a few storms are continuing along it, although not strong
yet. To the south of this boundary, a general lack of cloud cover has
allowed destabilization to continue during the midday period. The
combination of increasing CAPE, lingering outflow boundaries, and an
MCV moving eastward in the Ohio Valley will allow shower/storm
coverage to blossom over the next few hours, with likely PoPs needed
over the bulk of the region. A relative minimum will be seen near the
southeastern ridges, displaced from most boundaries and furthest
away from the MCV.

All of the CWA south of I-80 has been upgraded to a slight risk of
severe thunderstorms by SPC. MLCAPE of 1000-2000 is expected this
afternoon, along with mid- level dry air leading to enhanced surface
delta theta-e values of 20 or higher, particularly from near
Pittsburgh on south. Thus, downbursts with isolated damaging wind
gusts remain a threat. CAPE profiles and shear are also sufficient to
produce some modest storm organization/storm clusters, as well as
some isolated instances of large hail. Slower moving storms may also
pose a localized flooding threat, especially in more flood-prone
urban areas.

Shower and thunderstorm coverage will decrease overnight as diurnal
stabilization occurs, although a few showers may linger near the
southern CWA border. A relatively warm and muggy overnight period can
be expected.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Whatever is left of the surface boundary will be north of the CWA
come Friday morning.  An approaching shortwave will help to spark
showers and thunderstorms starting during the morning, with
afternoon destabilization helping to keep scattered to numerous
showers and thunderstorms going during the afternoon and evening.
Warmer air aloft may keep overall CAPE values lower during the day,
and overall shear levels will remain muted.  Expect that these
factors will lead to a lower risk of severe weather on Friday.
Isolated heavy rain/flash flooding will remain possible though, as
PWAT values on either side of 1.5 inches and the potential for
relatively slow storm motions could result in localized issues.

Surface low pressure swinging across Quebec Friday night will push a
cold front across our region Friday night into Saturday morning,
continuing shower and thunderstorm chances.  With the diurnal loss
of instability and with deeper moisture pulling east by 00Z
Saturday, precipitation should remain rather benign overall.  The
boundary may stall just south of the Mason-Dixon Line on Saturday as
low pressure crosses the Canadian Maritimes, and thus showers will
remain possible mainly south of Pittsburgh.

Temperatures will remain several degrees above normal through the
period, with the main push of cooler air arriving with high pressure
Saturday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
That high pressure center will remain in control for a good portion
of the extended period, with dry weather expected from Saturday
night through at least Tuesday.  Cooler temperatures, near or just
below normal, can be expected through Sunday night as the high
centers itself over the region.  A rebound back to above-normal
values is expected by Tuesday.

The forecast thereafter depends on the ultimate fate of Cristobal,
currently expected to impact the western Gulf Coast by Monday.
Current indications are that the remnants of that tropical system
could get swept up by a trough ejecting from the southwest CONUS,
which would return rain chances to the region by the middle of next
week.  Timing/intensity of that rain remains highly uncertain and
will likely evolve in future model runs as Cristobal runs its course.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Scattered showers and thunderstorms will continue to develop into the
evening. Cig/vis should largely remain VFR through the TAF period;
however, brief period of MVFR/IFR vis may occur with mature storms.
With low confidence on which sites will experience these conditions,
the TEMPO for vis was not added to the forecast.

Showers will linger into the evening and early tomorrow morning with
elevated instability still at large. Residual low-level moisture will
develop a shallow MVFR/IFR status deck before dawn tomorrow.

Cigs will increase mid-morning with daytime mixing.

.Outlook...
Periodic restrictions in showers and thunderstorms are anticipated
through tomorrow. A cold front will pass early Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 4, 11:59 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 PM EDT Thu Jun 4 2020

MDZ001-PAZ007>009-WVZ012-021-509>514-051700-
Garrett-Mercer-Venango-Forest-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1259 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms will be possible Thursday
afternoon and evening. Hail and damaging winds will be the primary
hazards with any severe storms. Locally heavy rainfall with these
storms may create isolated flooding issues in more sensitive urban
locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-051700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
1259 PM EDT Thu Jun 4 2020

...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Also, locally heavy rainfall with these storms may create isolated
flooding issues, especially in more sensitive urban locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 4, 8:32 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 AM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     TSTM WND DMG     2 N FISHER              41.29N  79.24W
06/03/2020                   CLARION            PA   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER PBZ2001021

SKH
Local storm report, Jun 4, 8:39 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 AM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     1 NNW BOWERSVILLE       40.93N  78.87W
06/03/2020                   JEFFERSON          PA   911 CALL CENTER

            TREE DOWN ON JACKSON RUN ROAD.

&&

EVENT NUMBER PBZ2001022

SKH
Local storm report, Jun 4, 8:42 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     1 SE PRESCOTTVILLE      41.08N  78.85W
06/03/2020                   JEFFERSON          PA   911 CALL CENTER

            TREE DOWN ON WEST LIBERTY ROAD.

&&

EVENT NUMBER PBZ2001023

SKH
Local storm report, Jun 4, 8:44 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 AM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     TSTM WND DMG     4 E CLARINGTON          41.33N  79.05W
06/03/2020                   JEFFERSON          PA   911 CALL CENTER

            POWER LINES DOWN ALONG RT. 949.

&&

EVENT NUMBER PBZ2001024

SKH
Local storm report, Jun 4, 8:47 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 AM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     TSTM WND DMG     2 NNE ROSEVILLE         41.20N  79.14W
06/03/2020                   JEFFERSON          PA   911 CALL CENTER

            TREE DOWN ALONG ROSEVILLE SIGEL ROAD.

&&

EVENT NUMBER PBZ2001025

SKH
Special weather statement, Jun 4, 12:27 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT Thu Jun 4 2020

OHZ048-041800-
Coshocton-
127 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT COSHOCTON COUNTY...

At 127 PM EDT, a strong thunderstorm was located 8 miles east of
Utica, or 14 miles southeast of Mount Vernon, moving northeast at 45
mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      West Lafayette...
Warsaw...                         Nellie...
Chili...                          Walhonding...
Layland...                        Bakersville...
Blissfield...                     New Guilford...
Cooperdale...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4041 8219 4045 8211 4044 8171 4037 8171
      4037 8162 4030 8162 4016 8209 4017 8219
      4024 8218 4025 8219 4028 8220
TIME...MOT...LOC 1727Z 238DEG 38KT 4025 8229

The radar

The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
June 4, 1:09 PM EST
Where
Coshocton County, 1.05 mi W of Mound
Measured
5 kt (6 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.400, -81.870

The Coshocton Sheriff office reports that multiple trees were downed across the county.

Thunderstorm Wind, Tuscarawas

When
June 4, 1:39 PM EST
Where
Tuscarawas County, 2.84 mi N of Strasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.641, -81.511

Multiple instances of downed trees and power lines were reported along Strasburg-Bolivar Road and Ridge Road.

Thunderstorm Wind, Muskingum

When
June 4, 2:07 PM EST
Where
Muskingum County, 0.53 mi W of New Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.000, -81.740

Muskingum County Dispatch reported that trees and power lines were down around the New Concord Area.

Thunderstorm Wind, Carroll

When
June 4, 2:10 PM EST
Where
Carroll County, 0.87 mi NW of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.580, -81.090

Carroll County Dispatch reported that multiple trees were blown down in the county.

Thunderstorm Wind, Tuscarawas

When
June 4, 2:10 PM EST
Where
Tuscarawas County, 2.1 mi SE of Dennison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.360, -81.290

Trees were reported down at the intersection of State Route 800 and Movarian Trail Road.

Thunderstorm Wind, Columbiana

When
June 4, 2:51 PM EST
Where
Columbiana County, 0.52 mi W of Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.600, -80.660

Trees were blown down in Wellsville.

Thunderstorm Wind, Columbiana

When
June 4, 2:57 PM EST
Where
Columbiana County, 0.96 mi S of East Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.616, -80.571

A report of trees down was received from along River Road in East Liverpool.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903410, 905047, 905048, 905049, 905051, 905052, 905053.